Michigan, 2021

Tornado in Michigan, April 10, 2021

April 10, 2021 · NWS GRR · 1 event in 1 county or zone

A NWS storm survey concluded that the tornado was an EF-0.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A NWS storm survey concluded that the tornado was an EF-0.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 10, 2:31 PM EST, 47 minutes earlier.

Area forecast discussion, Apr 10, 2:31 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
331 PM EDT Sat Apr 10 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EDT Sat Apr 10 2021

- Band of showers and embedded storms this evening/tonight

- Showers near low over Southern Lower Sunday/Sunday night

- Chances for showers increase again Monday through Tuesday

- Drier second half of work week, temperatures closer to normal

&&

.DISCUSSION...(This evening through next Saturday)
Issued at 330 PM EDT Sat Apr 10 2021

-- Band of showers and embedded storms this evening/tonight --

A band of showers and embedded thunderstorms will lift northward
through Southwest Lower Michigan this evening and tonight.
Everyone will see showers, but it will not be an all night rain in
any one place as the band or precipitation will be migratory
through the area. As for the threat of thunder, upper level
diffluence is likely aiding the convection at this point as mid
level lapse rates are quite poor and instability overall is
limited. Plenty of lightning is noted, although most of it is
within cloud. There should be pockets of rainfall tonight of 0.50
to 1.00 inches. This should not be an issue for us hydrologically.

-- Showers near low over Southern Lower Sunday/Sunday night --

Showers Sunday into Sunday night will focus closer to the upper
low spinning across portions of Southern Lower Michigan. The upper
low moves from Northern IN to near Toledo by Sunday morning. Best
chance for showers will be across our southern 2-3 rows of
counties, or generally near/south of Interstate 96.

-- Chances for showers increase again Monday through Tuesday --

Chances for showers at least continue in the Monday through
Tuesday time frame if not increase. Another upper low drifts our
direction from the west on Monday, which will act to keep
troughing in place for the first couple days of the work week. We
should see chances for showers continue both days. We have low
pops at this point for showers and can see the need that we may
need to increase pops with time.

-- Drier second half of work week, temps closer to normal --

Drier weather settles in for the second half of the work week as a
surface high gradually nudges in from the north. We currently have
a dry forecast going from Wednesday through Saturday. Highs
through the period will drift back toward normal levels with 50s
becoming common.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 153 PM EDT Sat Apr 10 2021

Expect a lot of variability over the next 12 hours in flight
category (visibility and/or ceiling), wind between east and south,
and gusts, as scattered showers and perhaps a few thunderstorms
move in from the south or develop overhead. Initially most
locations are VFR but cloud bases will gradually lower this
afternoon and evening, becoming IFR or close to it. That's the
general trend, but changes can be more rapid and temporary within
showers and thunderstorms. There will be a period overnight when
the dry slot of the low pressure system will scatter out the
clouds resulting in some VFR, then it will be back to MVFR Sunday
morning with light rain showers as the core of the low tracks over
or very near southern Michigan.

&&

.MARINE...
Issued at 330 PM EDT Sat Apr 10 2021

As a fairly deep low spins our direction this afternoon and
evening from the south...north winds will increase on the north
half of Lake Michigan. It appears at this time that a Small Craft
Advisory is not needed as the stronger winds and waves remain out
of our nearshore waters, more towards the open lake and Wisconsin
side of Lake Michigan. From later tonight and through the rest of
the weekend a baggy gradient is in place with the low nearby, so
winds and waves will remain below SCA criteria.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...CAS
MARINE...Duke
Hazardous weather outlook, Apr 10, 11:52 AM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1252 PM EDT Sat Apr 10 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111700-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1252 PM EDT Sat Apr 10 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and evening,
especially between 200pm and 800pm. Best chances for storms will
be south of a line from Muskegon to Mt. Pleasant including much of
Southern Lower Michigan. Severe weather is not anticipated at
this time. Storms will be capable of locally heavy rain, cloud to
ground lightning strikes and wind gusts to 35 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-111700-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1252 PM EDT Sat Apr 10 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Special weather statement, Apr 10, 1:38 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
238 PM EDT Sat Apr 10 2021

MIZ071-072-101930-
Kalamazoo-Van Buren-
238 PM EDT Sat Apr 10 2021

...A LINE OF THUNDERSTORMS WILL AFFECT VAN BUREN AND KALAMAZOO
COUNTIES...

At 235 PM EDT, radar indicated a line of thunderstorms located along
the Indiana state line, near Elkhart Indiana and Sturgis Michigan,
moving north at 40 mph.

Winds in excess of 40 mph are possible with these storms. Some
downed tree limbs and power outages may occur.

These storms will be near...
  Decatur around 305 PM EDT.
  Lawton around 310 PM EDT.
  Paw Paw around 315 PM EDT.
  Kalamazoo around 320 PM EDT.
  Galesburg around 325 PM EDT.
  Bangor, Richland and Gull Lake around 330 PM EDT.

Other locations impacted by these storms include Augusta, Fulton,
Lawrence, Breedsville, Oshtemo, Glendale, Gobles, Grand Junction,
Keeler and Covert.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4207 8622 4224 8622 4224 8637 4242 8627
      4242 8530 4207 8529
TIME...MOT...LOC 1832Z 171DEG 37KT 4178 8586 4175 8527

CAS
Special weather statement, Apr 10, 2:18 PM EST, 1 hour before
Special Weather Statement
National Weather Service Grand Rapids MI
318 PM EDT Sat Apr 10 2021

MIZ073-074-102000-
Calhoun-Jackson-
318 PM EDT Sat Apr 10 2021

...THUNDERSTORMS AFFECTING CALHOUN AND JACKSON COUNTIES...

At 316 PM EDT, radar indicated thunderstorms located Althens,
Tekonsha, Concord, and Clark Lake, moving north at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Jackson...             Albion...              Marshall...
Battle Creek...        Homer...               Union City...
Brooklyn...            Grass Lake...          Burlington...
Vandercook Lake...     Brownlee Park...       Level Park-Oak Park...
Leoni...               Spring Arbor...        Napoleon...
Sandstone...           Norvell...             Marengo...
Pulaski...             Concord...

Cloud to ground lightning is occurring with these storms. If
outdoors, seek shelter inside a building.

LAT...LON 4242 8530 4242 8413 4208 8413 4207 8529
TIME...MOT...LOC 1916Z 169DEG 27KT 4209 8524 4210 8467 4210 8428

CAS
Special weather statement, Apr 10, 2:25 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
325 PM EDT Sat Apr 10 2021

MIZ064>067-102030-
Ingham-Eaton-Allegan-Barry-
325 PM EDT Sat Apr 10 2021

...THUNDERSTORMS WILL AFFECT ALLEGAN...INGHAM... BARRY... AND EATON
COUNTIES...

At 325 PM EDT, radar indicated thunderstorms located near Interstate
94 affecting Van Buren... Kalamazoo... Calhoun... and Jackson
counties. These storms were moving north at 40 mph.

Lightning strikes and winds in excess of 40 mph are possible with
these storms.

Locations impacted include...
Lansing...             Holland...             Charlotte...
Mason...               Hastings...            Eaton Rapids...
Allegan...             East Lansing...        Grand Ledge...
Wayland...             Otsego...              Williamston...
Plainwell...           Middleville...         Potterville...
Lake Odessa...         Leslie...              Nashville...
Fennville...           Bellevue...

If outdoors, seek shelter inside a building.

LAT...LON 4242 8627 4277 8621 4278 8416 4242 8414
TIME...MOT...LOC 1923Z 173DEG 33KT 4225 8609 4213 8433

CAS
Special weather statement, Apr 10, 3:11 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
411 PM EDT Sat Apr 10 2021

MIZ056-057-102100-
Ottawa-Kent-
411 PM EDT Sat Apr 10 2021

...A LINE OF THUNDERSTORMS WILL AFFECT OTTAWA AND SOUTHWESTERN KENT
COUNTIES...

At 410 PM EDT, radar indicated strong thunderstorms located along a
line extending from near Holland to 6 miles south of Hudsonville to
near Wayland. Movement was north at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Grand Rapids...        Holland...             Grand Haven...
Wyoming...             Kentwood...            Walker...
Grandville...          East Grand Rapids...   Hudsonville...
Zeeland...             Coopersville...        Ferrysburg...
Spring Lake...         Beechwood...           Jenison...
Holland SP...          Allendale...           Port Sheldon...
Cutlerville...         Lamont...

If outdoors, consider seeking shelter inside a building.

LAT...LON 4312 8627 4312 8618 4308 8618 4309 8616
      4309 8617 4312 8617 4310 8553 4277 8554
      4277 8619 4278 8614 4279 8611 4279 8618
      4277 8621 4298 8622
TIME...MOT...LOC 2010Z 174DEG 34KT 4271 8613 4278 8584 4269 8558

CAS
Local storm report, Apr 10, 3:14 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
414 PM EDT SAT APR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND GST     3 NE PORTAGE            42.23N 85.55W
04/10/2021  M46 MPH          KALAMAZOO          MI   ASOS

            ASOS STATION KAZO KZOO/BATTLE CREEK INTL
            AIRPORT.

&&

CAS
Local storm report, Apr 10, 3:17 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
417 PM EDT SAT APR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND GST     1 ENE ALLEGAN           42.53N 85.83W
04/10/2021  M41 MPH          ALLEGAN            MI   MESONET

            MESONET STATION EW9318 ALLEGAN.

&&

CAS

The radar

The Grand Rapids radar (KGRR), 14 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Kent

When
April 10, 3:18 PM EST to 3:19 PM EST
Where
Kent County, 2.13 mi E of Corinth to 1.85 mi ENE of Corinth
Rating
EF0
Path length
0.55 mi
Path width
65 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
42.784, -85.638

A very small, brief, and weak tornado touched down in the Preservation Lakes subdivision in southern Kent county just south of Cutlerville and east of Byron Center in Gaines Township, causing damage to 6 to 12 homes. The NWS in Grand Rapids surveyed the damage. The most notable damage was a small portion of a roof torn off one home, some siding stripped off two homes, and a partially pushed in garage door. Security camera/doorbell video revealed that objects were lofted and carried through the air. At least two vehicles sustained damage from being struck by flying debris such as lawn chairs.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyThe tornado archive for Michigan, 2021Warnings in Michigan, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942228.